Lorazepam / Ativan AddictionOverview
“In a world where certainties are few…no wonder Ativan is prescribed by so many caring clinicians.”
-1987 advertisement of Lorazepam brand Ativan
Whether it is prescribed with the highest degree of care or with the thought of sticking to the medical norms, Lorazepam is yet another doctor prescribed drug that is ironically addictive. Sold under the brand name Ativan among others, Lorazepam is a benzodiazepine that can be used to treat active seizures, anxiety disorders, sleep disorders, alcohol withdrawal symptoms, an acute coronary syndrome from cocaine abuse and to sedate people undergoing surgery or mechanical ventilation. In some cases, it is used for psychomotor agitation.
Lorazepam or Ativan?
Lorazepam and Ativan are often used interchangeably, with the latter being more commonly known. Ativan is a brand name but is more known because of how common it is prescribed compared to other drugs. Added to this is the influence of pop culture and the media, with Ativan being mentioned in songs of various indie musicians. Lorazepam addiction was even featured in a British TV show entitled That’s Life! In the 1980’s, with Ativan getting a special mention.
First introduced by Wyeth Pharmaceuticals in 1977, it was developed by President of Research D.J. Richards. It was released under the brand names Ativan and Temesta.
Lorazepam/Ativan is meant to be a short-term drug. Long-term exposure can cause benzodiazepine addiction. Physical and mental dependence as the “short term” becomes “slightly-short-term”. Tolerance will begin to set in. That is, one will no longer feel the effects of Ativan with normal doses. Because of perceived dependence and the euphoric high a person gets from too much Lorazepam, the tendency of a person taking more Lorazepam to overcome tolerance is higher. In fact, the chances of Lorazepam dependence is much larger compared to other benzos, that is why it comes in 0.5mg tablets in the US. Typically, a person can attempt breaking free of the grip of long-term Lorazepam abuse by switching to an equivalent dose of diazepam because of the longer half-life of diazepam. This means that diazepam will stay longer in the system thus requiring fewer doses and exposure. This way, lorazepam craving can be stabilized.
Signs of Possible Abuse or Lorazepam Addiction
- Doing various “experimentations” such as “snorting” or taking the substance intravenously instead of taking orally or by the mixing-and-matching various substance to the supposedly Lorazepam-only dose.
- Taking the drug without a prescription and seeking sellers from shady entities such as street vendors
- Using it ahead of prescribed time. This is not necessarily a sign of addiction but can be a surefire way to tell that a person is becoming dependent.
- Using higher doses than prescribed. This is not a telltale sign of addiction but is a likely sign of dependence and tolerance.
Short term benzodiazepines have increased the chance of inflicting more sever withdrawal symptoms. Just like any other benzos out there, sudden withdrawal from Lorazepam can cause Benzodiazepine Withdrawal Syndrome and some other withdrawal symptoms. These withdrawal symptoms and can appear within 24-48 hours of discontinuation according to Committee in Safety of Medicine. Withdrawal symptoms will usually include a worse version of the condition being treated. For instance, if it is used to treat anxiety disorders, sudden withdrawal can worsen anxiety instead.
With all that being said, it can be easily concluded that withdrawing from Ativan in a whim is not a good idea. It will require the attention of a medical professional.
The worst cases of Ativan Overdose is fatal. Usually, symptoms of overdose show up after four hours. This is especially true if taken with other drugs such as barbiturates, opioids, tricyclic antidepressants or even alcohol. Such symptoms will include impairment of CNS functions, Paradoxical reactions and Gastrointestinal symptoms.
Impairment of Central Nervous System Functions
Temporary disturbance in the CNS caused by Lorazepam abuse will result to the following:
- Anterograde Amnesia
- Impaired Balance
- Impaired Motor Function
- Slurred Speech
- Paradoxical Reactions – these are reactions that cause the opposite effect of the drug’s supposed effects. For instance, Benzodiazepines such as Lorazepam can cause anxiety, delirium, combativeness, hallucinations, and aggression
- Gastrointestinal Reactions – benzos, in general, have been reported to cause nausea and vomiting.
- Hypnotic State
Worst Cases of Overdose
In the worst degree of overdose (usually combined with other substances), the following may occur:
- Cardiovascular Depression
- Respiratory Depression
- Cardiac Arrest
- Pulmonary Aspiration
Mixing Benzos and Alcohol – a dangerous combination
The combination of Ativan and alcohol can be fatal. Side effects can include confusion, aggression, slurred speech, and irritability. It’s possible that you’ll suffer from short-term memory loss too. The two substances feed off each other, making the other substance more powerful. It becomes easy to lose track of how much one is consuming. This is why it’s easy to overdose when mixing the two.
It would be equally as dangerous to quit ‘cold turkey’ if abuse has been ongoing. Withdrawal symptoms from both substances can include paranoia, seizures, and the potential of psychosis.
Does Ativan increases Risk of Suicide
Chris Cornell killed himself while under the influence of benzos. Researchers have found a connection between benzo abuse and the risk of suicide. It is similar to someone with alcohol dependency. Many people will die by suicide in an ‘Ativan blackout’, overmedicating to stop feeling emotions that are uncomfortable.
Studies have found variables as to why suicide risk is high. Patients that are in need of Ativan are perhaps already at greater risk of hurting themselves. People may try to come off of Ativan on their own and experience terrifying emotions and thoughts. This can cause them to carry out suicidal thoughts. These thoughts are one of the side effects of taking Ativan.
If you suspect Lorazepam overdose, calling 911 is a life-saving maneuver.